# SDR CA120430011

- Difficulty date: March 9, 2012
- Submitted: September 14, 2015
- Operation: General aviation
- Engine: Cont IO470L
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Piston
- Condition: Failed
- Location: Engine
- Stage of operation: LD
- How discovered: O
- Nature of condition: E
- Precautionary procedure: O

## Discrepancy

(CAN) WHILE ON FINAL, THE ACFT STARTED TO VIBRATE, UPON SELECTION OF "GEAR DOWN" AT LOW POWER SETTINGS, 15" MANIFOLD, 2300 RPM.  THE GEAR WAS CYCLED ONCE AND THE VIBRATION WORSENED.  THE RPM ON THE RT ENGINE DROPED FROM 2300 TO 1500 RPM.  ADJUSTING THE RT PROP DID NOT AFFECT THE RPM.  ALL PARAMETERS HAD BEEN NORMAL THROUGHOUT THE FLIGHT, INCLUDING DURING THE STAGE COOLING IN THE DESCENT.  ON THE LANDING ROLL, BOTH ENGINES APPEARED TO BE DEVELOPING THRUST AT POWER IDLE.  AFTER CONTACTING MAINTENANCE IT WAS DECIDED TO CONDUCT A GROUND RUN.  IT SHOWED HIGH MANIFOLD PRESSURE, LOSS OF OIL PRESSURE, FROM 45 PSI GREEN ARC TO RED LINE AND WHAT SOUNDED LIKE BACKFIRING.  THE ACFT WAS PULLED INTO A HANGAR AND LOCAL MECHANICS LOOKED AT THE RT ENGINE.   ONE OF THE PISTONS BROKE APART INSIDE THE ENGINE, WHEN THE CYLINDER WAS PULLED, THE PISTON WAS GONE, ONLY THE PISTON PIN REMAINED.
